Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 92, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2000, 3:39 PM CDT for Barry County, Stone County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 3:39 PM CDT (20:39 UTC)
- Expired
- May 12, 2000, 4:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Barry County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 4:01 PM CDT | Hail 1.75 | Crane, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2122 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 122039 SVRSGF MOC009-209-122115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 339 PM CDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BARRY COUNTY IN SOUTHWEST MISSOURI NORTHERN STONE COUNTY IN SOUTHWEST MISSOURI * UNTIL 415 PM CDT * AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES EAST OF PURDY...OR 10 MILES NORTHEAST OF CASSVILLE...MOVING EAST AT 35 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS... AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CRANE BY 355 PM CDT. GALENA BY 400 PM CDT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3691 9387 3670 9383 3674 9338 3693 9344 TERRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:00 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 12, 2:00 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT FRI MAY 12 2000 FORECAST CONCERNS CENTER AROUND UNUSUALLY COOL TEMPERATURES COLD FRONT PROGRESSING STEADILY ACROSS THE FORECAST AREA AT PRESS TIME...WITH ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS EXPECTED BEFORE THE FEATURE DEPARTS THE FORECAST AREA BY MIDNIGHT. POST FRONTAL LOW CLOUDS AND NORTH WIND HAVE KEPT TEMPERATURES IN THE 60S ACROSS SOUTHEAST KANSAS. SHORT RANGE MODELS AGREE THAT WEATHER WILL QUIET DOWN ONCE THE COLD FRONT MOVES THROUGH THE REGION THIS EVENING. SHOULD NOT SEE ANY WEATHER SYSTEMS AFFECT THE OZARKS UNTIL LATE IN THE EXTENDED PERIOD WHEN SYSTEM CURRENTLY IN THE EASTERN PACIFIC MOVES INTO THE PLAINS. FOR THE SHORT TERM...TEMPERATURES WILL BE THE PRIMARY CONCERN ONCE THE SHOWERS AND THUNDERSTORMS DEPART. MODELS AGREE THAT UNSEASONABLY COLD AIR WILL MOVE INTO THE SHOW ME STATE...WITH 850 MB TEMPERATURES FALLING BELOW ZERO IN EXTREME NORTHERN MISSOURI BY 12Z SATURDAY. WITH HIGH PRESSURE SETTLING INTO THE REGION BY SATURDAY MORNING...PREFER THE COOLER GUIDANCE TEMPERATURES. PRELIMINARY FORECAST GUIDANCE(FOR COORDINATION PURPOSES ONLY) SGF UU 049/068 043/075 048 081000 JLN UU 048/070 045/078 050 08-000 UNO UU 052/068 046/077 051 084100 VIH UU 047/065 040/073 045 083100 .SGF...NONE. SUTTON
In the hours before
Special weather statement, May 12, 12:31 PM CDT, 3 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-DDHHMM- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1231 PM CDT FRI MAY 12 2000 ...THREAT OF SEVERE THUNDERSTORMS OVER PARTS OF SOUTHERN MISSOURI... A COLD FRONT THAT EXTENDED FROM JOPLIN TO COLUMBIA AROUND NOON WILL MOVE THROUGH THE REMAINDER OF CENTRAL AND SOUTHERN MISSOURI BY MIDNIGHT. A LAYER OF WARM AIR IN THE LOWER ATMOSPHERE...OR CAPPING INVERSION...HAD PREVENTED THUNDERSTORM DEVELOPMENT DURING THE MORNING HOURS. AS THE FRONT APPROACHES...THE CAPPING INVERSION WILL WEAKEN... ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP. WHILE DEVELOPMENT COULD OCCUR ANYWHERE IN CENTRAL AND SOUTHERN MISSOURI...LOCATIONS SOUTHEAST OF A ROLLA TO BRANSON LINE APPEAR TO HAVE THE BEST CHANCE OF THUNDERSTORMS AND SEVERE WEATHER THIS AFTERNOON AND EVENING. RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR BETWEEN 4 AND 7 PM SOUTH AND EAST OF SPRINGFIELD. LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREAT...ALTHOUGH ISOLATED TORNADOES MAY ALSO OCCUR. SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED FOR ACTIVATION LATER TODAY AND TONIGHT ACROSS SOUTHERN MISSOURI. .OUTLOOK FOR SATUREDAY THROUGH TUESDAY... COOLER AND DRIER WEATHER WILL PREVAIL INTO EARLY NEXT WEEK. ANOTHER FRONT WILL BRING A CHANCE OF RAIN BY TUESDAY. SUTTON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:00 PM CDT | Tornado Warning | SGF | Stone | 30 min |
| May 12, 4:13 PM CDT | Tornado Warning | SGF | Christian | 32 min |
| May 12, 4:45 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster | 45 min |
| May 12, 6:54 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.